Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 33, NWS Nashville, TN

February 23, 20194 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Feb 23, 2019, 7:20 PM CST for 4 counties in Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 23, 2019, 7:20 PM CST (01:20 UTC)
Expired
Feb 23, 2019, 11:15 PM CST
In force
4 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Cheatham County, TN, Davidson County, TN, Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 19 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 8:34 PM CSTFLASH FLOODHendersonville, TNOVER 30 SWIFT WATER RESCUES ALREADY CONDUCTED ACROSS SUMNER COUNTY WITH MORE ONGOING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
944 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

314 
WGUS54 KOHX 240120
FFWOHX
TNC021-037-147-165-240515-
/O.NEW.KOHX.FF.W.0033.190224T0120Z-190224T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
720 PM CST Sat Feb 23 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northern Davidson County in Middle Tennessee...
  Sumner County in Middle Tennessee...
  Northeastern Cheatham County in Middle Tennessee...
  Robertson County in Middle Tennessee...

* Until 1115 PM CST.

* At 719 PM CST, Doppler radar indicated heavy rain across the warned
  area. Up to two inches of rain have already fallen. Flash flooding 
  is already occurring. Please don't take this lightly. Stay away 
  from flooded roads and remain on higher ground.

* Some locations that will experience flooding include...
  Gallatin, Springfield, Ashland City, Madison, Hendersonville,
  Goodlettsville, White House, Millersville, Greenbrier, Coopertown,
  Westmoreland, Ridgetop, Cross Plains, Portland, Old Hickory,
  Joelton, Orlinda, Mitchellville, Bethpage and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3664 8620 3650 8622 3648 8624 3645 8624
      3645 8627 3636 8627 3631 8630 3631 8636
      3634 8635 3636 8637 3631 8639 3634 8644
      3631 8650 3628 8652 3632 8654 3632 8655
      3625 8659 3625 8665 3615 8708 3665 8691

$$

Whitehead

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 5:19 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Feb 23, 5:19 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Nashville TN
519 PM CST Sat Feb 23 2019

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Not much overall change in forecast reasoning from morning
issuance of suite of forecast products. Line of strong to
svr convection moving into NW and W portions of mid state
presently and will move across mid state tonight. Tornado Watch
Number 6 for locations generally along and west of I-65 thru 10
PM this evening. Damaging winds will be main concern. At least
another one half to one inch of rainfall will be expected tonight
with locally higher amounts possible. Please continue to monitor
our discussions thru the evening hrs for the latest discussions
concerning this developing svr wx situation. Line of shwrs/tstms
should traverse mid state W to E as evening hrs progress. Sfc
front will push thru mid state and be E of Cumberland Plateau
Region by the early morning hrs on Sun. Expect dry conditions to
develop behind this frontal system with dry conditions expected
Sun thru next Tue night. Next chance of rainfall will be during
the second half of next work week. Temps in general will be near
seasonal normal values through the forecast time period.

&&

.AVIATION...
00Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...A pre-frontal trough is closing in on Middle
Tennessee, with a line of strong to severe storms having developed
just ahead of the trough. These storms will obviously move west to
east across Middle Tennessee during the evening, with a dry slot
right behind the trough that should mean relatively rapid clearing
once the storms have passed. Conditions will be much improved
tomorrow with VFR weather and gusty surface winds as the actual
cold fropa occurs.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight CST tonight for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......31
AVIATION........08
Hazardous weather outlook, Feb 23, 8:57 AM CST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
857 AM CST Sat Feb 23 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-241100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
857 AM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Heavy rain will continue again today well into tonight...with
an additional 2 to 4+ inches likely before ending very late.
Many rivers and streams are near or in flood as well as many
roads already flooded. This additional rainfall will make
flooding conditions even worse. The threat of flash flooding
is very high. You need to have a plan in place now in case
the need arises to evacuate to higher ground. Please don't
take this lightly. Have somewhere to go at a moment's notice
to escape flood waters.

In addition, some strong to severe storms will be possible
later this afternoon and evening. Areas from Nashville metro
west, and especially across the southwest, have the highest
probability of severe storms. Damaging straight line winds and
isolated tornadoes will be the main threat with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Ongoing river flooding will continue through most of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through tonight due to the
ongoing flooding and severe storms potential.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Local storm report, Feb 23, 6:49 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
649 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     FLASH FLOOD      4 E MILLERSVILLE        36.39N  86.62W
02/23/2019                   SUMNER             TN   LAW ENFORCEMENT

            FLOODING ONGOING NEAR SHACKLE ISLAND AREA OF SUMNER
            COUNTY INCLUDING BRINKLY BRANCH RD, SANDY VALLEY ROAD,
            AND HOGANS BRANCH

&&

EVENT NUMBER OHX1900172

BW
Local storm report, Feb 23, 6:50 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
650 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     FLASH FLOOD      NASHVILLE               36.17N  86.78W
02/23/2019                   DAVIDSON           TN   SOCIAL MEDIA

            ROSA PARKS BLVD IN FRONT OF THE FARMERS MARKET IS
            COMPLETELY UNDER WATER.

&&

EVENT NUMBER OHX1900173

UNGER
Local storm report, Feb 23, 7:00 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
700 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     FLASH FLOOD      ASHLAND CITY            36.28N  87.06W
02/23/2019                   CHEATHAM           TN   SOCIAL MEDIA

            WATER FLOWING OVER MAIN STREET NEAR HWY 49 IN ASHLAND
            CITY. ROAD IS IMPASSABLE.

&&

EVENT NUMBER OHX1900174

BW
Local storm report, Feb 23, 7:03 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
703 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FLASH FLOOD      2 NE GOODLETTSVILLE     36.34N  86.68W
02/23/2019                   SUMNER             TN   SOCIAL MEDIA

            MADISON CREEK IS RUNNING OVER THE BRIDGE AT CRENCOR
            DRIVE AND MADISON CREEK ROAD IN GOODLETTSVILLE.

&&

EVENT NUMBER OHX1900175

BW
Local storm report, Feb 23, 7:07 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
707 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      1 NNE EAST NASHVILLE    36.19N  86.75W
02/23/2019                   DAVIDSON           TN   SOCIAL MEDIA

            SOUTHBOUND PORTION OF ELLINGTON NEAR THE DOUGLAS EXIT
            IS COVERED BY AN ESTIMATED 5 TO 6 INCHES OF WATER.

&&

EVENT NUMBER OHX1900176

BW
Local storm report, Feb 23, 7:11 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
711 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      4 NE CHAPMANSBORO       36.35N  87.10W
02/23/2019                   CHEATHAM           TN   SOCIAL MEDIA

            SEVERAL INCHES OF WATER COVERING SWEET HOME ROAD AT THE
            INTERSECTION OF SPRING CREEK IN CHAPMANSBORO.

&&

EVENT NUMBER OHX1900177

BW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:25 PM CSTFlash Flood WarningOHXBedford, Giles, Lawrence, Marshall, Maury, Rutherford and 1 more4 hr
Feb 23, 6:31 PM CSTRiver Flood WarningOHXPerry, Wayne12 hr
Feb 23, 6:36 PM CSTFlash Flood WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson6 hr
Feb 23, 7:28 PM CSTRiver Flood AdvisoryOHXWilliamson21 hr
Feb 23, 8:07 PM CSTSpecial Weather StatementOHXCheatham23 min
Feb 23, 8:27 PM CSTRiver Flood WarningOHXHickman10 hr
Feb 23, 10:30 PM CSTRiver Flood WarningOHXMarshall21 days
Feb 23, 10:33 PM CSTFlash Flood WarningOHXBedford, Cannon, Coffee, Grundy, Van Buren, Warren4 hr
Feb 23, 11:00 PM CSTAreal Flood AdvisoryOHXClay, Cumberland, DeKalb, Fentress, Jackson, Overton and 3 more3 hr
Feb 23, 11:03 PM CSTSpecial Weather StatementOHXCoffee, Grundy, Warren42 min
Feb 23, 11:56 PM CSTRiver Flood AdvisoryOHXCheatham7 hr
Feb 24, 3:44 AM CSTRiver Flood AdvisoryOHXDavidson, Williamson24 hr
Feb 24, 6:11 AM CSTRiver Flood AdvisoryOHXPerry, Wayne13 hr
Feb 24, 6:22 AM CSTRiver Flood AdvisoryOHXHickman5 hr
Feb 24, 7:25 AM CSTRiver Flood WarningOHXCheatham13 hr
Feb 24, 2:42 PM CSTRiver Flood AdvisoryOHXClay, Jackson18 days
Feb 24, 3:31 PM CSTRiver Flood AdvisoryOHXDavidson20 days
Feb 24, 3:31 PM CSTRiver Flood AdvisoryOHXDavidson20 days

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.